Florida, 2007Rip Currents in Florida, May 25 to 28, 2007
May 25 to 28, 2007 · NWS JAX · 3 events in 3 counties and zones
A large high pressure system built in north of the north Florida area with strong northeast gradient flow and seven to ten foot breakers.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large high pressure system built in north of the north Florida area with strong northeast gradient flow and seven to ten foot breakers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 25, 9:15 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, May 25, 9:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT FRI MAY 25 2007
.UPDATE...MSAS ANALYSIS SHOWS HIGH PRESSURE N OF THE AREA WEAKER
THAN YESTERDAY AT 1029 MB OVER ERN NC. AN E TO NE FLOW NOTED IN
THE NAM 12Z ANALYSIS SOUNDING BELOW 550 MB FOR JAX. JAX SOUNDING
SHOWS A BIT LESS MOISTURE THAN YESTERDAY WITH PWAT AROUND 0.81
INCHES. VIS IMAGERY SHOWS AGAIN PATCHES OF DEEPER MOISTURE MAINLY
AOB 700 MB OVER COASTAL GA AND THE COASTAL WATERS AND ANOTHER AREA
OVER ST JOHNS AND FLAGLER COUNTIES AND EASTWARD INTO MARINE ZONES.
A FEW SHOWERS NOTED IN THE RADAR IMAGERY THIS MORNING MOVING WWD.
AT THIS TIME...BASED ON VIS IMAGERY AND NAM RUN THE 20% POP SEEMS
APPROPRIATE EVEN THOUGH MOS GUIDANCE HAS BEEN UNDERESTIMATING.
TODAY THEY ARE ADVERTISING 5% AT THE COAST. MAX TEMPS LOOK FINE
WITH LITTLE ADJUSTMENT AND LAKE WIND ADVISORY SEEMS WELL SUPPORTED
BY CURRENT GRID SET AND MODIFICATIONS TO IT. WILL UPDATE ZONES TO
REFRESH WORDING AND TRIM BACK POPS OVER INTERIOR SE GA WHERE
GENERALLY DRIER 1000-700 MB AIRMASS WILL RESIDE.
&&
.AVIATION...OTHER THAN BRIEF SHOWER ACTIVITY AND BRIEF MVFR
CIGS NEAR 3 KFT...VFR CONDS ARE EXPECTED.
&&
.MARINE...RECENT OBSERVATIONS SHOW E 16-19 KT WITH SEAS OF 5 TO 8
FT. HIGHER SEAS WILL BE LOCATED OVER THE FL OFFSHORE WATERS.
LITTLE CHANGE EXPECTED FOR THE CWF UPDATE. NOTED INITIAL CONDS
FROM THE WAVEWATCH WERE ABOUT 1-1.5 FT TOO HIGH SO ADJUSTED 06Z
GUIDANCE THROUGH 00Z TONIGHT. AVERAGE SURF HEIGHT REPORTS COMING IN
INDICATE 3-5 FT WITH SOME 5-6 FT BREAKERS POSSIBLE FROM ST
AUGUSTINE SWD. ISOLATED 7 FT (HSA CRITERIA) REMAINS POSSIBLE. WILL
LET THE HSA RIDE FOR NOW.
&&
.FIRE WEATHER...DEWPOINTS EXPECTED TO DROP INTO THE MID 50S INLAND
AND COUPLED WITH MID 80S MAX TEMPS WILL SUPPORT A MARGINAL RED
FLAG EVENT INLAND FL ZONES FOR LOW RH AND 15+MPH WIND.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 85 59 85 60 / 10 0 10 0
SSI 77 68 79 69 / 10 10 10 10
JAX 80 62 82 61 / 20 10 10 0
SGJ 78 67 79 68 / 20 10 10 0
GNV 84 61 84 62 / 20 10 10 10
OCF 86 63 85 62 / 20 10 10 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CLAY-DUVAL-
FLAGLER-NASSAU-PUTNAM-ST JOHNS.
HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR FLAGLER-ST
JOHNS.
RED FLAG WARNING FROM 1 PM TO 6 PM EDT THIS AFTERNOON FOR
ALACHUA-COLUMBIA-GILCHRIST-HAMILTON-MARION-SUWANNEE.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
20 NM.
&&
SHASHY/CARROLL/KEEGANHazardous weather outlook, May 25, 10:35 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT FRI MAY 25 2007
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-260935-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1135 AM EDT FRI MAY 25 2007
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...LARGE WILDFIRES CONTINUE ACROSS PORTIONS OF SOUTHEAST GEORGIA...
...LAKE WIND ADVISORY FOR COASTAL COUNTIES AS WELL AS CLAY AND
PUTNAM COUNTIES...
...HIGH SURF ADVISORY FOR ST JOHNS AND FLAGLER COUNTIES...
...RED FLAG WARNING THIS AFTERNOON FOR PORTIONS OF INTERIOR
NORTHEAST FLORIDA...
.FIRE AND SMOKE IMPACT...
SEVERAL LARGE WILDFIRES CONTINUE ACROSS THE AREA WITH EASTERLY WINDS
PUSHING SMOKE TO THE WEST OF THE FIRES. RESIDENTS ARE URGED TO
FOLLOW THE ADVICE OF LOCAL AUTHORITIES. PEOPLE WITH RESPIRATORY
PROBLEMS AND THE ELDERLY SHOULD REMAIN INDOORS IN AREAS WITH THICK
SMOKE. A HIGH FIRE DANGER WILL EXIST OVER INTERIOR NORTHEAST FLORIDA
THIS AFTERNOON DUE TO LOW HUMIDITY AND STRONG EAST WINDS.
.WIND IMPACT...
SUSTAINED EAST WINDS AROUND 20 MPH WITH HIGHER GUSTS WILL IMPACT THE
COASTAL COUNTIES AND MAINLY THE EASTERN PORTIONS OF CLAY AND PUTNAM
COUNTIES. THE STRONGEST WINDS WILL LIKELY IMPACT THE SAINT JOHNS
RIVER BASIN AS WELL AS THE INTRA-COASTAL WATERWAY.
.RIP CURRENT IMPACT...
A HIGH RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES. STRONG
ONSHORE WINDS AND BREAKERS OF 4 TO 6 FEET ARE EXPECTED...WITH
BREAKERS UP TO 7 FEET POSSIBLE SOUTH OF SAINT AUGUSTINE. MINOR BEACH
EROSION WILL BE POSSIBLE NEAR THE TIMES OF HIGH TIDE. SEE THE LATEST
COASTAL HAZARD STATEMENT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SMOKE FROM WILDFIRES WILL CONTINUE TO AFFECT AREAS TO THE WEST OF
THE FIRES DUE TO THE PERSISTENT EASTERLY FLOW THROUGH THE PERIOD.
DUE TO ONSHORE WINDS AND EASTERLY SWELLS...AN ELEVATED RISK OF RIP
CURRENTS IS EXPECTED THROUGH THE WEEKEND. SURF CONDITIONS WILL
REMAIN ELEVATED WITH BREAKERS UP TO 6 FEET POSSIBLE THIS WEEKEND
MAINLY SOUTH OF ST. AUGUSTINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
ARS
In the hours before
Special weather statement, May 25, 10:15 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT FRI MAY 25 2007
FLZ020>023-GAZ149-150-162>164-260030-
ATKINSON-BAKER-CHARLTON-CLINCH-COLUMBIA-ECHOLS-HAMILTON-SUWANNEE-
WARE-
1115 AM EDT FRI MAY 25 2007
...HEAVY SMOKE WILL CONTINUE TO AFFECT PORTIONS OF INTERIOR SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
EASTERLY WINDS WILL CONTINUE TO FOCUS THE SMOKE TO THE WEST OF THE
ONGOING WILDFIRES IN SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...WITH
THE LARGEST WILDFIRES CONTINUING IN CENTRAL WARE...WESTERN CHARLTON
AND EASTERN CLINCH COUNTIES OF SOUTHEAST GEORGIA. THE MAIN IMPACTED
AREAS CONTINUE FROM THE FARGO AREA IN SOUTHERN CLINCH COUNTY
EXTENDING NORTH ALONG U.S. HIGHWAY 441 THROUGH HOMERVILLE. THE SMOKE
WILL ALSO IMPACT STRETCHES OF U.S. HIGHWAY 84...HIGHWAY
129...INTERSTATE 75 AND SOME SECONDARY ROADS IN SOUTH GEORGIA. ACROSS
NORTHEAST FLORIDA...AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 10
FROM NEAR LAKE CITY AND WESTWARD MAY EXPERIENCE REDUCED
VISIBILITIES.
VISIBILITY REDUCTIONS OF LESS THAN 2 MILES ARE POSSIBLE DUE TO THE
SMOKE ESPECIALLY FROM NEAR JENNINGS TO JASPER...STATENVILLE...AND
HOMERVILLE.
THICK SMOKE MAY NECESSITATE TEMPORARY ROAD CLOSURES. PEOPLE WITH
RESPIRATORY PROBLEMS AND THE ELDERLY SHOULD REMAIN INDOORS IN THOSE
AREAS WITH THICK SMOKE. MOTORISTS SHOULD USE EXTREME CAUTION AND LOW-
BEAM HEADLIGHTS WHEN DRIVING THROUGH THE SMOKE AND MORNING FOG.
ARS
Local storm report, May 25, 10:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1128 AM EDT FRI MAY 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM WILDFIRE 8 NNW STEVEN FOSTER STA 30.92N 82.40W
05/25/2007 CHARLTON GA PARK/FOREST SRVC
UPDATE ON WILDFIRES AS OF 5/24/07. THE SWEAT FARM ROAD
FIRE IS 62,000 ACRES...BIG TURNAROUND COMPLEX IS 311,500
ACRES.
&&
ARSRip Current, Nassau
- When
- May 25, 11:00 AM EST
- Where
- Nassau forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.611, -81.771 (the zone’s center; the record gives no point)
Fernandina Beach, Florida...a Stone Mountain, Georgia man visiting the area drowned when attempting to rescue his seven year old son from high surf and rip currents. A northeast flow of 20 to 30 mph had generated high surf and his son was swept offshore. The gentleman and two others attempted to rescue him, but were swept offshore themselves. Ocean rescue saved the son and the other two rescuers; however, the father drowned. The mother and son were treated and released at a local hospital.
Rip Current, Flagler
- When
- May 26, 5:00 AM EST to May 28, 5:53 PM EST
- Where
- Flagler forecast zone
- Reported by
- County Official
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Beach Resuce reports several ocean rescues over the Memorial Day Weekend due to high surf and rip currents.
Rip Current, Duval
- When
- May 28, 5:00 AM EST to 6:53 PM EST
- Where
- Duval forecast zone
- Reported by
- County Official
Beach Rescue reports 13 rescues due to high surf and rip currents.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, May 25 to 28, 2007$180,000 · 7 events
- Hail and Damaging Winds in South Dakota, May 25, 20071.5 in hail · 14 events
- Flash Flooding and Flooding in Texas, May 25 to 26, 200765 kt wind · 10 events
- Hail in South Dakota, May 25, 20071.25 in hail · 9 events
- Hail in Nebraska, May 25, 20071.25 in hail · 8 events
- Tornado and Hail in North Dakota, May 25, 2007EF0 · 7 events
- Hail in Colorado, May 25, 20071 in hail · 5 events
- Hail and Damaging Winds in Ohio, May 25, 2007$3,000 · 50 kt wind · 5 events
- Hail in New Mexico, May 25, 2007$5,000 · 1.75 in hail · 5 events
- Hail in New Mexico, May 25, 2007$1,000 · 1.75 in hail · 4 events
- Flash Flooding in Missouri, May 25, 2007$10,000 · 3 events
- Hail in Texas, May 25, 20071 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36914, 36925, 36918.